Feminist Philosophers

News feminist philosophers can use

a cautionary word about weight loss and pills January 24, 2013

Filed under: medicine,Uncategorized — annejjacobson @ 8:49 pm

A few weeks ago I did a poll on whether one would want the side effects of a pill that causes weight loss. And in another post I mentioned falling. Oddly enough, the two were connected.

According to web lore, one of the generics of Wellbutrin has not been certified by the CDC or whatever as the same as the brand. And the uncertified one can cause really unpleasant side effects in a very, very small part of the population, anonymous people on the web maintain. Now, we are not talking a fall or two; I think I actually fell 7 times in about a week, mostly outdoors, and was prevented from falling 3 or so other times. This is actually very dangerous and I was worried.

Since no doctor or pill book seemed to know what might be going on, I decided to follow the web advice and switched back to the very expensive brand name. And I stopped falling.

Dizziness is listed as a possible side effect of Wellbutrin, but that is not what was happening. It felt as though some signal was not getting through, and in particular the ones that have one shift one’s center of balance when one’s carrying something, going up a step and so on. In fact, I think there might be some subtle counter-example to claims about knowledge without observation. That is, I suspect I could briefly access the signals consciously. But that’s not the point here!

And thanks to ChrisTS, who suggested that I try to find out what was happening! Her comment helped focus my attentions.

 

4 Responses to “a cautionary word about weight loss and pills”

  1. Bijan Parsia Says:

    I’m so glad you got your meds straightened out. I really really hate falling and I’ve never had the density of falls you experienced.

    Stay better and get even better!

  2. ChrisTS Says:

    I am very happy to have been of use. I think some of us academic women try to ‘tough it out,’ when that is truly detrimental to our welfare. So glad you are doing better.

  3. Andy Says:

    That’s the thing with any type of medication.. you NEED to know what you are taking. All medication is supposed to go through a lengthy period of testing. Blanking out or getting to the point of falling over can be exceptionally dangerous and side affects like this need to be flagged and investigated.

  4. annejjacobson Says:

    Andy, I completely agree.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
Follow

Get every new post delivered to your Inbox.

Join 1,324 other followers